UPPER DARBY, Pa. (FOX 29) - A 16-month-old boy is recovering after ingesting drugs left behind in an Upper Darby home on the 7700 block of West Chester Pike, according to police.
“Both parents are opioid addicts. Both parents are heroin addicts. The father admits to shooting up five bags of fentanyl the night before," Upper Darby Police Superintendent Michael Chitwood said Tuesday.
Chitwood says the father came home from work Monday evening to find Boyle and their toddler son laying on the bed, surrounded by more than a dozen empty drug packets. Two of them looked different.
"The father notices that the baby had chewed on some baggies — plastic bags — of the type used to package heroin and/or fentanyl," Chitwood said.
The baby was transferred to the Children's Hospital of Philadelphia after his parents rushed him to Delaware County Memorial Hospital.
Chitwood says the child was unconscious when he left the home.
"No question the baby ingested some type of residue from the packages. There’s no question," Chitwood said.
The scourge of heroin almost claimed another life. 16 month old child ingests drugs left behind by household member. Lucky to be alive after being treated at hospital. More to follow.— Upper Darby Police (@UDPolice) February 5, 2019
Experts say heroin or fentanyl can be dangerous and even fatal to an adult, but it’s more deadly for small children, even in trace amounts.
“The major reason that kids die is that it suppresses their breathing. It is respiratory depression and if left unchecked, they won’t last long," Dr. Mike Cirigliano explained to FOX 29.
The mother, Nora Boyle, will be arraigned Wednesday morning after turning herself in to police.